Does lipitor interact with grapefruit juice? I'm taking lipitor for my high cholesterol at the moment and just wondering if it's ok to eat grapefruit. If so, how much is ok?
The result can be found in the Drugs.com interactions checker.
Go here to check for yourself...
In small studies, the consumption of large amounts of grapefruit juice was associated with significantly increased plasma concentrations of lovastatin and simvastatin and their active acid metabolites. Similar results but to a lesser degree were reported for atorvastatin (Lipitor). The proposed mechanism is inhibition of CYP450 3A4-mediated first-pass metabolism in the gut wall by certain compounds present in grapefruits. Increased risk of musculoskeletal toxicity (myopathy with grossly elevated creatine kinase and rhabdomyolysis with or without acute renal failure secondary to myoglobinuria) has been associated with high levels of HMG-CoA reductase inhibitory activity in plasma.
ADJUST DOSING INTERVAL: Fibers such as oat bran and pectin may diminish the pharmacologic effects of HMG-CoA reductase inhibitors by interfering with their absorption from the gastrointestinal tract.
MANAGEMENT: Patients receiving therapy with atorvastatin, lovastatin, simvastatin, or red yeast rice (which contains lovastatin) should be advised to avoid the regular consumption of large amounts of grapefruits and grapefruit juice (the manufacturers of simvastatin and lovastatin advise against ingestion of greater than 1 quart per day). Pravastatin and fluvastatin are metabolized by other enzymes and may be preferable alternatives in some individuals. Patients should be advised to immediately notify their physician if they experience unexplained muscle pain, tenderness, or weakness. In addition, they should either refrain from the use of oat bran and pectin or, if concurrent use cannot be avoided, to separate the administration times by at least 2 to 4 hours.
If you take Lipitor, you should not drink or take any substance which includes grapefruit. Grapefruit can interact with lipitor (a cholesterol-lowering statin) causing an increase in the level of the medication in your blood. Clinical studies have shown a significant increase in the level of lipitor when consuming grapefruit.
The combination of Lipitor and grapefruit can cause serious muscle problems (myopathy or rhabdomyolysis) which can lead to kidney failure or other serious conditions.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Mar 2012 • 1 answer
Posted 18 May 2013 • 2 answers
Posted 28 Jan 2015 • 1 answer
Posted 25 Sep 2015 • 0 answers
Posted 22 Jan 2016 • 2 answers